Alabama, 2002Lightning Strike in Alabama, August 18, 2002
August 18, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 10:34 AM CST, 2 hours earlier.
Area forecast discussion, Aug 18, 10:34 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1134 AM CDT SUN AUG 18 2002
VORT MAX OVER EXTREME NORTH MISSISSSIPI...WHICH SHOWS UP WELL ON
VISIBLE SATELLITE IMAGERY...IS HANDLED BEST BY RUC MODEL. RUC TAKES
VORT MAX INTO CENTRAL ALABAMA THIS EVENING. VORT MAX IS PRECEDED BY
MID LEVEL TROF AXIS...AND CONVECTION HAS BEEN INCREASING FAIRLY
RAPIDLY ALONG AND EAST OF THIS TROF. I WILL DROP BACK POPS
SLIGHTLY NORTHWEST ALABAMA...AS TROF AXIS ALREADY EAST OF THIS
AREA...AND RAISE AFTERNOON TEMPERATURES...AND RAISE POPS NORTHEAST
COUNTIES TO 60% FOR THIS AFTERNOON.
.BHM...NONE.
58
In the hours before
Special weather statement, Aug 18, 12:30 PM CST, 4 minutes before
ALZ001>050-181929-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 18 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA
THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP OVER MOST OF THE FORECAST AREA AND IT IS
ANTICIPATED THEY WILL CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...A FEW
THUNDERSTORMS MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS
AND A LOT OF VERY DANGEROUS LIGHTNING THE MAIN CONCERN.
ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.
WET MICROBURST POTENTIAL FACTORS:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Cherokee
- When
- August 18, 12:34 PM CST
- Where
- Cherokee County, Weiss Lake East
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Two boys, age 11 and 12, were struck by lightning while playing outside on the bank of Weiss Lake. Both boys were knocked down, and the 12-year-old was not breathing and had no pulse. An adult in the group who had taken CPR only a few weeks earlier began CPR and the boy began breathing after about five minutes. Both boys were transported to the local hospital. The most seriously injured boy was transported to Childrens Hospital in Birmingham and released from the hospital three days later. The lightning apparently entered the boy's body through a necklace, traveled through his body, and exited through his hip; he had wounds on his hip, neck, chest, and back.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, August 18, 20021 death · 1 injured · $100,000 · 1 event
- Flooding and Damaging Winds in Ohio, August 18, 20021 death · 3 injured · $19,000 · 50 kt wind · 8 events
- Lightning Strikes in Virginia, August 18, 2002$55,000 · 2 events
- Hail and Damaging Wind in New Hampshire, August 18, 20023 injured · 50 kt wind · 3 events
- Damaging Wind in Colorado, August 18, 2002$30,000 · 78 kt wind · 1 event
- Damaging Wind in Tennessee, August 18, 2002$20,000 · 1 event
- Flash Flood in Alabama, August 18, 2002$18,000 · 1 event
- Flash Flood in Missouri, August 18, 20021 injured · 1 event
- Hail and Damaging Winds in Arkansas, August 18, 2002$12,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Tennessee, August 18, 200260 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 18 to 20, 2002$3,000 · 52 kt wind · 5 events
- Hail in Kansas, August 18, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312509.